Thunderstorm Wind, Upshur
- When
- May 5, 11:45 AM CST
- Where
- Upshur County, 0.9 mi SW of Graceton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.710, -94.790
Tree down on Highway 154.
A surface low was centered over the southern Texas Panhandle with a stationary front extending through southern Oklahoma into southern Arkansas eastward into northern Mississippi. A dry line extended southward from the surface low through west Texas into the Big Bend Country along with a cold front draped southwest from the surface low into southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A surface low was centered over the southern Texas Panhandle with a stationary front extending through southern Oklahoma into southern Arkansas eastward into northern Mississippi. A dry line extended southward from the surface low through west Texas into the Big Bend Country along with a cold front draped southwest from the surface low into southeast New Mexico. Aloft, an upper-level low was initially centered just east of the Rockies in eastern Colorado before tracking into eastern Kansas and eventually into the Ozarks on the morning of May 6th. Meanwhile, the surface low shifted along the Red River Valley with the cold front trailing along the I-35 corridor, shifting farther east into the Ark-La-Tex region on the afternoon and evening of May 5th. As a result, an ongoing complex of showers and thunderstorms over Oklahoma strengthened as they moved into a more unstable environment during the afternoon ahead of the cold front and upper low, becoming strong to severe across portions of Southwest Arkansas, East Texas, and Northwest Louisiana. These storms also produced a few isolated tornadoes across portions of Rusk and Western Panola Counties, with localized flash flooding observed across portions of Upshur and Panola Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 5, 11:29 AM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1229 PM CDT Thu May 5 2022 .UPDATE... Tornado Watch 181 along with a Flash Flood Watch across portions of SW Arkansas was added during this update. Otherwise, the remainder of the forecast remains on track. Showers and thunderstorms continue to develop across portions of East Texas, extreme SE Oklahoma, an adjacent SW Arkansas this morning. Look for these storms to develop into a strong linear line, with all modes of severe weather possible as the line of storms push eastward today. && .PREV DISCUSSION... /issued 623 AM CDT Thu May 5 2022/ AVIATION... For the 05/12z TAFs...Lower ceilings have settled into portions of the area this morning bringing a wide variety of flight conditions, from VFR at times to more widespread MVFR and occasional IFR cigs. Starting to see some returns pop up on radar imagery this morning across our northern zones and could impact KTXK before long. Otherwise, thinking KTXK could be the first to see thunderstorms later this morning around 18z before spreading through the remainder of the area during the rest of the day. Look for mention of showers and thunderstorms for most terminals after around 18z and continue through the end of the TAF period. Winds will be gusty with the passage of the line of thunderstorms. /33/ PREV DISCUSSION... /issued 334 AM CDT Thu May 5 2022/ SHORT TERM.../Today through Friday/ Good morning and Happy Cinco de Mayo! The forecast for today is nacho average forecast for the 5th of May so let's get into the details. Surface analysis from early this morning is showing a surface low centered over the southern Texas Panhandle with a stationary front extending through southern Oklahoma into southern Arkansas and eastward into northern Mississippi. A dryline extends southward from the surface low through west Texas into Big Bend Country. A cold front also drapes southwest from the surface low into southeast New Mexico. Looking aloft, an upper-level low is centered over southeast and east central Colorado. This upper- level low is expected to track into eastern Kansas this morning and eventually into Ozarks by Friday morning. The aforementioned surface low will shift northeastward towards the Mississippi Valley through the day. The cold front will trail behind the surface low through Oklahoma and central Texas through the day today. This will be the feature that will bring a strong line of thunderstorms through our area today. We are seeing a large amount of convection on national mosaic radar imagery this morning from central Oklahoma eastward into western Arkansas. There was some uncertainty to whether or not the storms this morning would persist or intensify through the morning, but it appears they are doing a good job at persisting. Regardless of what happens with this early morning convection, we should see a line of organized convection develop late this morning/early this afternoon from central Texas into southwest Arkansas as the cold front begins to push into the region. MLCAPE around 2000 J/kg and around 45 kts of effective shear across the region should support this line of thunderstorms this afternoon. Most of the convection is expected to be focused along the frontal boundary which will mainly bring a threat of damaging wind gusts. That being said, there does remain some potential for embedded supercells within the line or even out ahead of the line that could bring a threat for hail and a few tornadoes. This line should begin to develop late this morning across our far northern zones. Expecting it to reach the heart of our forecast area generally from Tyler, TX to Shreveport, LA to El Dorado, AR by early this afternoon before continuing to track to the southeast through the remainder of the day and into the early overnight hours. In addition to the threat for damaging winds and embedded tornadoes and isolated hail events, moderate to heavy rainfall rates on the east side of this low pressure where the moisture axis is located will increase the threat for isolated flash flooding to occur. Debated back and forth this morning with issuing a Flash Flood Watch, however, after some collaboration with our neighbors we have decided to hold off at this point. Total QPF amounts will range from around 1-4 inches across most of the area with the higher amounts expected northwest of a line from near Tyler, TX to the Texarkana area. Model guidance suggests that there will be one or two areas of maximum rainfall across this area but the exact location of this maxima could vary, which is part of why we decided to hold off on a watch. Followed NBM guidance for temperatures for today and Friday as I felt the incoming severe weather threat needed more of my attention this morning. Afternoon highs will range from the mid to upper 70s across our northern zones, generally along and north of I-30 while the remainder of the area will be in the 80s. Overnight lows will range from the lower 50s across our northern zones to the mid 60s across our southern zones. Friday will see temperatures in the 80s across the region. /33/ LONG TERM.../Friday Night through Wednesday Night/ A stationary bndry will remain in place across portions of E TX/N LA Friday night, with this bndry possibly being nudged a bit father S overnight in response to weak sfc ridging that will build S from the Midwest/Ozarks region. This will result in the last cool, comfortable morning through the long term period, and possibly for the remainder of the spring for that matter, before a drastic pattern change takes place this weekend through much of next week. The progs continue to advertise that subtle ridging aloft will build into the Cntrl/Srn Plains Saturday, before expanding NE through the MS Valley/Great Lakes Region into much of Ontario/Quebec. This ridge axis is progged to amplify further to near 591 decameters from S TX NE through the MS Valley/Great Lakes Region through midweek next week, with the blocking pattern becoming established as the closed low (which will bring the severe convection to much of our region today) meanders over the Wrn Atlantic, and longwave troughing develops and persists across the Great Basin and Intermountain West. Thus, the first 90 degree temps are expected over much of the region Saturday as the stationary front begins to work its way back N as a warm front, before increasing subsidence beneath the expanding ridge late this weekend results in much above normal and in some cases, near record high temps over the region Mother's Day Sunday through much of next week. In fact, the NBM continues to trend with temps hotter than Hades across much of E TX/N LA, with temps in the upper 90s and thus setting numerous records. Given the moist soil conditions in wake of above normal rains that have been observed across the region in the last 60+ days, have continue to shave off these temps some 1-4 degrees especially over E TX/N LA, although temps will rival records for much of next week. Should also see bouts of morning low stratus, before these mix out into a sct cu field each day, with Srly low level winds strong enough to keep the air mixed and thus a bit cooler than the hotter NBM. Strong subsidence beneath the ridge will also maintain dry conditions throughout the entire long term period, before the synoptic pattern tries to break down to some extent as the Wrn Atlantic closed low retrogrades W late next week into the SE CONUS. Fortunately, adequate mixing of the slightly drier air above the bndry lyr each day should result in heat indices remaining at or below 100 degrees late this weekend through next week, and thus, no heat headlines are anticipated attm. 15 && .PRELIMINARY POINT TEMPS/POPS... SHV 62 86 62 91 / 50 0 10 0 MLU 64 85 60 88 / 70 0 0 0 DEQ 54 81 54 86 / 30 0 0 0 TXK 59 81 57 88 / 40 0 0 0 ELD 59 82 56 89 / 50 0 0 0 TYR 59 84 64 91 / 40 0 0 0 GGG 59 84 63 91 / 40 0 0 0 LFK 64 89 66 93 / 60 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...Flood Watch until 7 PM CDT this evening for ARZ050-051-059>061. LA...None. OK...Flood Watch until 7 PM CDT this evening for OKZ077. TX...None. && 20
Hazardous Weather Outlook National Weather Service Shreveport LA 1202 PM CDT Thu May 5 2022 ARZ070>073-LAZ001>006-010>012-017-TXZ108>112-124>126-136>138-149>153- 165>167-061715- Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne- Lincoln-De Soto-Red River-Bienville-Sabine-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1202 PM CDT Thu May 5 2022 ...TORNADO WATCH 181 IN EFFECT UNTIL 6 PM CDT THIS EVENING... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. A Tornado Watch is in effect through 6 PM this evening. Locally heavy rainfall, damaging winds, large a hail, and isolated tornadoes will be possible with some storms. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will be needed today and tonight. ARZ059>061-TXZ097-061715- Little River-Hempstead-Nevada-Bowie- 1202 PM CDT Thu May 5 2022 ...FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...TORNADO WATCH 181 IN EFFECT UNTIL 6 PM CDT THIS EVENING... This Hazardous Weather Outlook is for southwest Arkansas and northeast Texas. .DAY ONE...This afternoon and tonight. A Tornado Watch is in effect through 6 PM this evening. Damaging winds, large a hail, and isolated tornadoes will be possible with some storms. Additionally, rainfall rates of up to 3 inches per hour could produce flash flooding with some storms. Therefore, a Flood Watch is in effect through 7 PM this evening. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will be needed today and tonight. LAZ013-014-018>022-TXZ096-061715- Jackson-Ouachita-Natchitoches-Winn-Grant-Caldwell-La Salle-Red River- 1202 PM CDT Thu May 5 2022 This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana and northeast Texas. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will increase in coverage through this afternoon into the early evening hours. Some storms could become severe with locally heavy rainfall, damaging winds, large hail, and isolated tornadoes possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will likely be needed today or tonight. ARZ050-051-OKZ077-061715- Sevier-Howard-McCurtain- 1202 PM CDT Thu May 5 2022 ...FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for southwest Arkansas and southeast Oklahoma. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will persist through much of the afternoon into the early evening hours. Rainfall rates of up to 3 inches per hour could produce flash flooding with some storms. Therefore, a Flood Watch is in effect through 7 PM this evening. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will likely be needed today or tonight.
Special Weather Statement
National Weather Service Shreveport LA
1005 AM CDT Thu May 5 2022
TXZ136-137-149-150-051545-
Gregg TX-Cherokee TX-Smith TX-Rusk TX-
1005 AM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of southeastern Smith,
northwestern Rusk, southwestern Gregg and north central Cherokee
Counties through 1045 AM CDT...
At 1005 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bullard, or near Whitehouse, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tyler, Kilgore, Whitehouse, Gladewater, Overton, Bullard, Troup, New
London, Arp, Mount Selman, Liberty City, Noonday, New Chapel Hill and
Laird Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3252 9502 3252 9501 3254 9499 3254 9496
3228 9472 3206 9529 3222 9541
TIME...MOT...LOC 1505Z 237DEG 36KT 3218 9528
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
05Special Weather Statement
National Weather Service Shreveport LA
1040 AM CDT Thu May 5 2022
TXZ136-051615-
Smith TX-
1040 AM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of central Smith County
through 1115 AM CDT...
At 1039 AM CDT, Doppler radar was tracking a strong thunderstorm over
Chandler, or 8 miles west of Tyler, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tyler, Lindale, Noonday, New Chapel Hill and Red Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 600 PM CDT for northeastern
Texas.
&&
LAT...LON 3258 9532 3234 9504 3217 9545 3219 9547
3221 9547 3223 9549 3225 9547 3226 9547
3230 9545 3231 9546 3236 9545 3237 9546
3237 9547 3240 9550
TIME...MOT...LOC 1539Z 233DEG 33KT 3230 9545
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
05Special Weather Statement
National Weather Service Shreveport LA
1123 AM CDT Thu May 5 2022
TXZ110-124-125-051700-
Upshur TX-Camp TX-Wood TX-
1123 AM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of east central Wood,
western Upshur and southwestern Camp Counties through NOON CDT...
At 1123 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rosewood, or 8 miles southwest of Gilmer, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gilmer, Leesburg, Rosewood, Midway, Lafayette, Bettie, Grice and
Pritchett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CDT for northeastern
Texas.
&&
LAT...LON 3257 9502 3264 9521 3300 9508 3288 9479
TIME...MOT...LOC 1623Z 205DEG 24KT 3268 9508
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
05Special Weather Statement
National Weather Service Shreveport LA
1142 AM CDT Thu May 5 2022
TXZ124-125-136-051715-
Upshur TX-Smith TX-Wood TX-
1142 AM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of northeastern Smith,
southeastern Wood and southwestern Upshur Counties through 1215 PM
CDT...
At 1142 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hawkins, or 11 miles north of Tyler, moving northeast
at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gladewater, Big Sandy, Hawkins, Winona and Red Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 600 PM CDT for northeastern
Texas.
&&
LAT...LON 3273 9511 3255 9495 3242 9525 3251 9534
TIME...MOT...LOC 1642Z 230DEG 24KT 3248 9525
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
13Special Weather Statement
National Weather Service Shreveport LA
1155 AM CDT Thu May 5 2022
TXZ124-136-051730-
Smith TX-Wood TX-
1155 AM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of northwestern Smith
and southern Wood Counties through 1230 PM CDT...
At 1155 AM CDT, Doppler radar was tracking a strong thunderstorm near
Van, or 13 miles southwest of Mineola, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mineola, Lindale, Quitman, Hawkins, Hoard, Hainesville and Carroll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 600 PM CDT for northeastern
Texas.
&&
LAT...LON 3263 9559 3280 9543 3260 9520 3243 9553
3245 9555 3246 9557 3248 9559
TIME...MOT...LOC 1655Z 224DEG 40KT 3250 9559
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
13The Shreveport radar (KSHV), 93 km away, was scanning. The volume nearest the first event began at 17:42 UTC.
6 thunderstorm wind, 5 flood, 4 tornado, 2 hail, 2 flash flood. Local standard time, as filed.
Tree down on Highway 154.
Tree down in the southbound lanes on Loop 485 near the Highway 80 intersection.
Quarter-sized hail in Avinger.
Roof damaged and partially removed at the Exxon gas station in Avinger.
Trees down on Highway 43 between Henderson and Tatum.
FM Road 856 flooded in both east and west board lanes.
An EF-2 tornado with estimated maximum winds of 115 mph developed just west of County Road 222 on the east side of Henderson and continued northeast for just over eight miles, uprooting and snapping thousands of trees and causing damage to some structures. The tornado was at its widest and strongest crossing County Road 262, FM 1251 East, County Road 324, and County Road 327 where extensive snapping of pine and hardwood trees warranted an estimated peak wind speed of 115 mph, a low EF-2 rating on the Enhanced Fujita Scale. The one injury occurred along County Road 262 where a male outside was struck by a falling tree. Several residences received various levels of roof damage, mostly due to falling trees. The tornado weakened as it lifted west of Martin Lake, with the same storm spawning another tornado just to the east near Martin Lake.
This was the second tornado of an east to northeast moving supercell thunderstorm. This EF-1 tornado, with estimated maximum winds of 104 mph, moved over Martin Creek Lake and eventually into western Panola County. Most of the damage consisted of snapped and uprooted trees. The total path length in Rusk County was approximately two miles before entering Western Panola County.
This is a continuation of the Eastern Rusk County tornado. This EF-1 tornado, with estimated maximum winds near 104 mph, moved over Martin Creek Lake into western Panola County, where most of the damage consisted of snapped and uprooted trees with the strongest tree damage indicators and the widest path being near County Road 257. The tornado continued up to and just east of Highway 149 before lifting. The tornado tracked just over six miles in western Panola County for a total path length of nearly 8.5 miles.
Several roads closed due to flooding in Longview.
An EF-1 tornado with estimated maximum winds of 110 mph first touched down near Highway 259, causing damage at the Whispering Pines RV Park. This damage consisted of numerous trees being uprooted or snapped along with the complete destruction of a towable RV trailer. In addition, a food truck was tossed around 50 feet along with a number of canopies being tossed up to 500 feet. The tornado tracked to the east northeast and crossed County Road 3145 and uprooted/snapped numerous trees, before crossing FM 95 South toward County Road 3153, leaving behind a trail of uprooted and snapped trees. The tornado lifted near County Road 3144, with a path length of just over 3 miles.
Flooding reported FM Road 13 near Price.
Flooding reported on Highway 64 near the Gaston community.
School gymnasium flooded east of Turnertown and just north of Joinerville.
Several trees and power lines reported down across the central part of Cherokee County.
Trees reported down in DeBerry.
High water flooding Bison Road.
Quarter-sized hail northeast of Tenaha.
Water covering some roads in western Panola County near Martin Creek Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025668, 1025669, 1025666, 1025670, 1031879, 1031886, 1031937, 1031943, 1031944, 1031891, 1031941, 1031894, 1031896, 1031898, 1031880, 1031881, 1031901, 1025667, 1031876.